Article, Cardiology

Left atrial thrombus formation after brief interruption of rivaroxaban

Imprint logo

Left atrial thrombus formation after bri”>Case Report

Contents lists available at ScienceDirect

American Journal of Emergency Medicine

journal homepage: www. elsevier. com/ locate/ajem

American Journal of Emergency Medicine 34 (2016) 116.e3-116.e4

Journal logo

Left atrial Thrombus formation after brief interruption of rivaroxaban?,??

Every year, nearly 250000 atrial fibrillation patients require tempo- rary interruption of anticoagulation therapy for invasive procedures, acute illness, or bleeding events [1]. Rivaroxaban is an oral anticoagulant that works by inhibiting factor Xa leading to a blockage of thrombin pro- duction, which inhibits platelet aggregation and thrombus formation. As with other anticoagulants, there is an increased risk of a thrombotic event occurring when rivaroxaban therapy is temporarily interrupted (TI) or prematurely discontinued. The 30-day rate of stroke or systemic embolism for rivaroxaban TI is 0.36% [2]. Possible factors for higher than expected rates of embolic events include a prothrombotic perioperative environment among patients having TI for surgery and a Prothrombotic environment associated with TI due to bleeding. The ROCKET AF study showed that there was no detectable difference in the risk of stroke and systemic embolism for participants treated with rivaroxaban vs warfarin undergoing TI [2]. Another analysis suggested that the risk for stroke from TI is probably higher in the rivaroxaban group with 3 to 30 days discontinuation [3]. Alternative anticoagulation therapy such as bridging should always be considered when stopping rivaroxaban.

A 66-year-old man with a history of hypertension and atrial fibrilla- tion was being treated with rivaroxaban. He developed epigastric discomfort and presented to the hospital where he was noted to be hypertensive and bradycardic with a large pericardial effusion of unknown etiology. The patient underwent a pericardiocentesis and was scheduled for a pacemaker placement. The rivaroxaban was discontinued. The day after the pericardiocentesis, the patient devel- oped acute onset of right upper and lower extremity hemiparesis and aphasia. Imaging revealed an ischemic stroke with a large left middle ce- rebral artery (MCA) infarct. He was not a candidate for thrombolysis given his recent pericardiocentesis and concern for hemorrhagic con- version of a large MCA stroke. Thus, he underwent transcatheter thrombectomy of the left MCA thrombus (Fig. 1).

The patient was transferred to a rehabilitation facility and made progress in recovery with increased right-sided strength and renewed ability to follow simple commands. The patient underwent a head com- puted tomography to assess for Hemorrhagic conversion of his left MCA infarct before restarting anticoagulation therapy. The study noticed in- creased attenuation of the cortex in the large MCA territory with pete- chial hemorrhages. There was moderate mass effect on the left lateral ventricle with mild rightward Midline shift. A decision was made to defer anticoagulation. Ten days later, the patient developed acute left- sided weakness and became unresponsive.

? No conflicts of interest.

?? No funding.

The patient was brought to the emergency department and, on ex- amination, was found to have a blood pressure of 229/115, and an elec- trocardiogram showed atrial fibrillation and no acute Ischemic changes. He underwent a head computed tomography demonstrating worsening of the left MCA infarct and increased edema and midline shift. Given the cerebral edema, the patient was started on levetiracetam and dexa- methasone. The patient was also started on aspirin, and his left-sided weakness began to improve.

The next day, the patient underwent an echocardiogram, which demonstrated a large mobile left atrial thrombus 2 cm in diameter (Figs. 1 and 2). Given the recent stroke, the patient was emergently trans- ferred and underwent a left atrial thrombectomy. He recovered and was transitioned to aspirin 81 mg and apixaban 5 mg twice daily. (See Fig. 3.) Interruption and discontinuation of rivaroxaban is common and associ- ated with a substantial increased risk of stroke and embolic events. In the ROCKET AF study, a significantly higher event rate was seen with rivaroxaban when compared to warfarin patients with 3 to 30 days discon- tinuation. The number needed to harm for 3 to 30 days after discontinua- tion of rivaroxaban therapy is 286 [3]. In patients at high risk for stroke, we

recommend consideration of bridging with an alternative anticoagulant.

Matthew Turner, MD candidate*

David Solarz, MD

Columbia University College of Physicians and Surgeons

New York, NY 10032

*Corresponding author. Columbia University Medical Center 15 North Broadway, White Plains, NY 10601 E-mail addresses: [email protected] [email protected] (D. Solarz)

http://dx.doi.org/10.1016/j.ajem.2015.05.030

References

  1. Douketis JD, Spyropoulos AC, Spencer FA, Mayr M, Jaffer AK, Eckman MH, et al. Peri- operative management of antithrombotic therapy: Antithrombotic Therapy and Pre- vention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines [published erratum appears in Chest 2012;141(4):1129]. Chest 2012;141(2 Suppl):e326S-50S.
  2. Sherwood MW, Douketis JD, Patel MR, Piccini JP, Hellcamp AS, Lokhnygina Y, et al. Outcomes of temporary interruption of rivaroxaban compared with warfarin in pa- tients with nonvalvular atrial fibrillation: results from the Rivaroxaban Once Daily, Oral, Direct Factor Xa Inhibition Compared With vitamin K Antagonism for Preven- tion of Stroke and Embolism Trial in Atrial Fibrillation (ROCKET AF). Circulation 2014;129(18):1850-9.
  3. Patel MR, Hellkamp AS, Lokhnygina Y, Piccini JP, Zhang Z, Mohanty S, et al. Outcomes of discontinuing rivaroxaban compared with warfarin in patients with nonvalvular atrial fibrillation: analysis from the ROCKET AF trial. J Am Coll Cardiol 2013;61:651-8.

    Image of Fig. 3116.e4 M. Turner, D. Solarz / American Journal of Emergency Medicine 34 (2016) 116.e3116.e4

    Image of Fig. 1

    Fig. 1. Parasternal long-axis view on transthoracic echocardiogram before discontinuation of rivaroxaban.

    Fig. 3. Left atrial thrombus specimen.

    Image of Fig. 2

Leave a Reply

Your email address will not be published. Required fields are marked *